Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 19, NWS Cheyenne, WY

October 29, 20165 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 29, 2016, 2:21 PM MDT for 5 counties in Wyoming. It took effect at Oct 31, 2016, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 29, 2016, 2:21 PM MDT (20:21 UTC)
In effect from
Oct 31, 2016, 12:00 AM MDT
Expired
Oct 30, 2016, 1:36 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS75 KCYS 292021
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SAT OCT 29 2016

...WIDESPREAD STRONG WINDS POSSIBLE LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

.A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS CENTRAL WYOMING
FROM LATE SUNDAY NIGHT THROUGH MONDAY. THIS WILL RESULT IN VERY
WINDY CONDITIONS ACROSS MUCH OF SOUTHEAST WYOMING. WINDS SHOULD
INITIALLY INCREASE BETWEEN MIDNIGHT AND 3 AM MONDAY OVER MAINLY
CARBON COUNTY...SPREADING ACROSS ALBANY COUNTY AND THE SOUTHERN
LARAMIE RANGE AND BORDEAUX BY SUNRISE. THE POTENTIAL EXISTS FOR
STRONG WINDS TO SPREAD INTO THE ADJACENT HIGH PLAINS DURING THE
MORNING AND EARLY AFTERNOON...ESPECIALLY IN CONVERSE COUNTY.

WYZ101-104>106-109-110-115>117-301200-
/O.NEW.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/
CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN...
BORDEAUX...RAWLINS...ARLINGTON...ELK MOUNTAIN...BOSLER...
LARAMIE...BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
221 PM MDT SAT OCT 29 2016

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
AFTERNOON. 

* TIMING...WINDS WILL INCREASE LATE SUNDAY NIGHT AND REMAIN STRONG
  THROUGH MONDAY AFTERNOON. THE STRONGEST WINDS WILL BEGIN BY 3 AM
  MONDAY FOR INTERSTATE 80 BETWEEN RAWLINS AND LARAMIE...SPREADING
  INTO LARAMIE...THE SOUTH LARAMIE RANGE AND INTERSTATE 25 BETWEEN
  CHEYENNE AND DOUGLAS BY SUNRISE.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH. 

* IMPACTS...MAINLY TO TRANSPORTATION. THERE MAY BE A HIGH RISK FOR
  VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE
  VEHICLES AND ON NORTH TO SOUTH ORIENTED ROADS. THE IMPACTED AREA
  INCLUDES INTERSTATE 80 BETWEEN RAWLINS AND CHEYENNE...AS WELL AS
  INTERSTATE 25 BETWEEN CHEYENNE AND DOUGLAS. AT THIS TIME...WINDS
  DO NOT APPEAR LIKELY TO SPREAD INTO THE CITY OF CHEYENNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

HAMMER
2 follow-up statements
523 
WWUS75 KCYS 300858
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
258 AM MDT SUN OCT 30 2016

...WIDESPREAD STRONG WINDS POSSIBLE LATE TONIGHT THROUGH MONDAY
AFTERNOON...

.A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS CENTRAL WYOMING
FROM LATE TONIGHT THROUGH MONDAY. THIS WILL RESULT IN VERY WINDY
CONDITIONS ACROSS MUCH OF SOUTHEAST WYOMING. WINDS SHOULD
INITIALLY INCREASE BETWEEN MIDNIGHT AND 3 AM MONDAY OVER MAINLY
CARBON COUNTY...SPREADING ACROSS ALBANY COUNTY AND THE SOUTHERN
LARAMIE RANGE AND BORDEAUX BY SUNRISE. THE POTENTIAL EXISTS FOR
STRONG WINDS TO SPREAD INTO THE ADJACENT HIGH PLAINS DURING THE
MORNING AND EARLY AFTERNOON...ESPECIALLY IN CONVERSE COUNTY.

WYZ101-104>106-109-110-115>117-302300-
/O.CON.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/
CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN...
BORDEAUX...RAWLINS...ARLINGTON...ELK MOUNTAIN...BOSLER...
LARAMIE...BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
258 AM MDT SUN OCT 30 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* TIMING...WINDS WILL INCREASE LATE TONIGHT AND REMAIN STRONG
  THROUGH MONDAY AFTERNOON. THE STRONGEST WINDS WILL BEGIN BY 3 AM
  MONDAY FOR INTERSTATE 80 BETWEEN RAWLINS AND LARAMIE...
  SPREADING INTO LARAMIE...THE SOUTH LARAMIE RANGE AND INTERSTATE
  25 BETWEEN CHEYENNE AND DOUGLAS BY SUNRISE.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. THERE MAY BE A HIGH RISK 
  FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH 
  PROFILE VEHICLES AND ON NORTH TO SOUTH ORIENTED ROADS. THE 
  IMPACTED AREA INCLUDES INTERSTATE 80 BETWEEN RAWLINS AND 
  CHEYENNE...AS WELL AS INTERSTATE 25 BETWEEN CHEYENNE AND 
  DOUGLAS. AT THIS TIME...WINDS DO NOT APPEAR LIKELY TO SPREAD 
  INTO THE CITY OF CHEYENNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RUBIN
427 
WWUS75 KCYS 301936
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MDT SUN OCT 30 2016

...STRONG WINDS EXPECTED OVER PORTIONS OF SOUTHEAST WYOMING LATE
TONIGHT THROUGH MONDAY...

.A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS CENTRAL AND
NORTHERN WYOMING FROM LATE TONIGHT THROUGH MONDAY. THIS WILL
RESULT IN VERY WINDY CONDITIONS ACROSS PORTIONS OF SOUTHEAST
WYOMING. WINDS SHOULD INITIALLY INCREASE BETWEEN MIDNIGHT AND 3 AM
MONDAY OVER MAINLY CARBON COUNTY...SPREADING TOWARD THE LARAMIE
RANGE BY SUNRISE ON MONDAY. STRONG WINDS WILL BE MOST WIDESPREAD
FROM LATE MORNING THROUGH THE AFTERNOON OVER SOUTHEAST WYOMING.

WYZ109-117-302045-
/O.CAN.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/
CENTRAL CARBON COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...RAWLINS...WHITAKER...FEDERAL...
HORSE CREEK
136 PM MDT SUN OCT 30 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WATCH. 

WINDY CONDITIONS ARE STILL EXPECTED ACROSS THESE ZONES...HOWEVER
WIDESPREAD WIND GUSTS TO 60 MPH ARE NOT EXPECTED.

$$

WYZ104-105-110-310345-
/O.UPG.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/
/O.NEW.KCYS.HW.W.0023.161031T0600Z-161101T0000Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...ARLINGTON...ELK MOUNTAIN
136 PM MDT SUN OCT 30 2016

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE LATE TONIGHT AND CONTINUE TO REMAIN
  STRONG THROUGH MONDAY AFTERNOON.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. THERE WILL BE A HIGH RISK
  FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES ALONG INTERSTATE 80 IN THE ARLINGTON AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

WYZ101-106-115-116-310345-
/O.UPG.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/
/O.NEW.KCYS.HW.W.0023.161031T1200Z-161101T0000Z/
CONVERSE COUNTY LOWER ELEVATIONS-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...BORDEAUX...BOSLER...LARAMIE...BUFORD...PUMPKIN VINE...
VEDAUWOO
136 PM MDT SUN OCT 30 2016

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE AROUND SUNRISE AND REMAIN STRONG
  THROUGH THE AFTERNOON.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. THERE WILL BE A HIGH RISK
  FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 29, 11:46 AM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 29, 11:46 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 AM MDT Sat Oct 29 2016

.SHORT TERM...(Today through Monday)
Issued at 300 AM MDT Sat Oct 29 2016

Today...Shortwave over north central Wyoming in the predawn hours
will move to western South Dakota by noon and to eastern South
Dakota by evening. Looks like enough lift and moisture with the
shortwave to produce isolated to scattered showers this morning
over our western and northern counties, roughly north of a Laramie
to Chadron line. Definitely a cooler day today in the wake of a
cold front, though temperatures will still remain relatively mild
for late October.

Tonight...Ridge aloft moves to our east with the flow aloft becoming
southwest, and return south winds developing at the surface. Aside
from some middle and high clouds, no precipitation expected.
Relatively mild night for this time of year with cloud cover and a
warm airmass in place.

Sunday...Southwest flow aloft strengthens even more, helping to
strengthen a surface lee trough and producing an even warmer day
with 700 mb temperatures near 7 Celsius, yielding 70s for high
temperatures at lower elevations.

Sunday night...Fast moving southwest flow will have a fast moving
shortwave over Wyoming with its associated cold front advancing into
our western counties after midnight. Progged low and mid level
gradients, along with 700 mb winds exceeding 50 knots, suggests
increasingly likely high wind event for our wind prone locations
including Arlington, Bordeaux and Vedauwoo, and will let day shift
take one more look to decide on high wind watch timing. Another mild
night with a warm airmass in place, and decent winds to keep the
atmosphere well mixed.

Monday...Pacific origin cold front passes west to east in the morning
with strong west winds in its wake. Expect winds to decrease in the
afternoon as gradients relax somewhat. Enough low and mid level
moisture and orographics in the morning for scattered to numerous
showers over the Snowy and especially Sierra Madre Ranges. Less so
in the afternoon. Cooler in the wake of the cold front. Looks like
a pleasant afternoon and evening for outdoor Halloween festivities.

.LONG TERM...(Monday night through Friday)
Issued at 300 AM MDT Sat Oct 29 2016

No significant weather impacts forecast during the long term. The
large scale flow will be dominated by a persistent upper ridge over
the southeast CONUS. Medium range models depict a more complicated
pattern across the western CONUS as a trough cuts off from the
progressive flow over the Desert Southwest by mid-week. Fast-moving
northern stream shortwave passes through the CWA Wednesday along
with a weak Pacific front. Models indicate some Pacific moisture
spreading into southern WY from northwest CO Tuesday resulting in
widely scattered mountain showers. A few more shortwaves pass
through Thursday and Friday, however not accompanied by any
precipitation. Pressure gradients will not be particularly large
enough to produce strong winds through the week. Temperatures will
continue to average 5 to 10 degrees above seasonal normals for
early November.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Oct 29 2016

IFR cigs will continue at CDR through the evening. Expect IFR/MVFR
cigs to become more widespread across the Panhandle after 03-06Z.
West winds will gust to 20-30 kts across the southeast WY sites
through the early afternoon, and then begin to drop off.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sat Oct 29 2016

Minimal concerns based on projected humidities. A Pacific cold
frontal passage Sunday night and early Monday will produce strong
west winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...Rubin
LONG TERM...Jamski
AVIATION...ZF
FIRE WEATHER...Rubin
Hazardous weather outlook, Oct 29, 3:32 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
332 AM MDT SAT OCT 29 2016

WYZ101-103>107-109>118-300945-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
332 AM MDT SAT OCT 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL MOVE QUICKLY NORTHEAST ACROSS THE AREA
THIS MORNING. SOUTHWEST WINDS WILL INCREASE LATE TONIGHT FOR
THE WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE SUNDAY THROUGH MONDAY WITH
THE PASSAGE OF A STRONG COLD FRONT. THE WIND PRONE AREAS OF
SOUTHEAST WYOMING MAY EXPERIENCE GUSTS BETWEEN 55 AND 65 MPH...
WHICH MAY IMPACT TRAVEL ALONG INTERSTATES 80 AND 25. GUSTS UP TO
55 MPH WILL BE POSSIBLE OUTSIDE THE WIND PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-300945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
332 AM MDT SAT OCT 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS THE WESTERN NEBRASKA PANHANDLE...
PORTIONS OF EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL MOVE QUICKLY NORTHEAST ACROSS THE AREA THIS
MORNING. LOW CLOUDS AND AREAS OF FOG WILL DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS ARE EXPECTED MONDAY AS A STRONG COLD FRONT MOVES
ACROSS THE AREA. SUSTAINED WEST TO NORTHWEST WINDS BETWEEN 30 AND
40 MPH WITH A FEW GUSTS UP TO 50 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.